Bismuth Subsalicylate Coagulopathy in a Patient with Chronic Liver Disease.

Affiliation

Department of Emergency Medicine, Rutgers New Jersey Medical School, Newark, NJ, USA. [Email]

Abstract

Bismuth subsalicylate (BSS) is the active ingredient in over-the-counter antacid and antidiarrheal medications. Coagulopathy in the setting of acetylsalicylic acid toxicity is well documented but not in setting of bismuth subsalicylate overuse. We present a case report of coagulopathy from BSS poisoning in a patient with underlying cirrhosis. The patient's high prothrombin time suggests inhibition of vitamin K-dependent coagulation factors. The patient had decreased factor V activity, which is responsible for converting prothrombin to thrombin. Patients with cirrhosis often have hypoprothrombinemia which may be exacerbated by salicylate-induced coagulopathy. Given the widespread use of BSS products, physicians should recognize coagulopathy as a possible manifestation of toxicity especially in patients with underlying liver disease.

Keywords

Bismuth,Coagulopathy,Liver disease,Salicylate,